MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4-230SP-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our initial evaluation of the product said to be involved was unable to confirm the report as described.The forceps would open and close with the expected amount of force.The cups were visually inspected under magnification and a slight cup misalignment was observed, however, we do not believe the cups of this device are misaligned more than the manufacturer's specification.The device has been returned to the approved supplier for further evaluation.A follow up report will be sent when evaluation is complete.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The size of tissue sample or biopsy to be excised can be controlled by how the user handles the forceps.If excessive pressure was applied during advancement into the tissue or during handle manipulation, this could have contributed to the reported observation.The instructions for use direct the user to advance the forceps into the tissue at the desired biopsy site.Then the user is instructed to close the forceps around the tissue while using slight pressure on the handle.The user is instructed to maintain gentle handle pressure to keep the cups closed and gently withdraw the forceps from the site.Instructions for use warning: these single-use forceps should only be used to biopsy tissue where possible bleeding or hemorrhage will not present a danger for patients.Adequate plans for management of potential bleeding or hemorrhage and appropriate airway management should be in place.The instructions for use lists potential complications as: those associated with gastrointestinal endoscopy include but are not limited to: perforation, bleeding or hemorrhage, aspiration, fever, infection, allergic reaction to medication, hypotension, respiratory depression or arrest cardiac arrhythmia or arrest.Prior to distribution, all captura biopsy forceps with spike are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopy procedure, the physician used a cook captura biopsy forceps with spike.The device tore the tissue instead of taking a bite.It was not a clean bite.It did not cause excessive bleeding.
 
Additional Manufacturer Narrative
This emdr follow up report is being submitted to provide the results of the supplier evaluation received on 04/05/2016.Investigation evaluation: our initial evaluation of the product said to be involved was unable to confirm the report as described.The forceps would open and close with the expected amount of force.The cups were visually inspected under magnification and a slight cup misalignment was observed, however, we do not believe the cups of this device are misaligned more than the manufacturer's specification.The device was returned to the approved supplier for further evaluation.The supplier provided the following information: one device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the returned forceps determined that the reported complaint could not be verified.The forceps cups are not misaligned and the device passes the final quality control (fqc) checklist.The visible cup wall thickness was measured to be within specification.The device was opened and closed multiple times to confirm proper cup alignment.When put through the tortuous path endoscope, the cups remained aligned.The device link wires were properly positioned as determined under magnification.The distance between fork arms was measured to be within specification.Under magnification, no anomalies were discovered.The device meets fqc checklist requirements.The device history records for the packaging work orders (pwo) were reviewed.These assembly orders (ao) were manufactured in november 2015.No relevant defects were noted in the records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: the customer experienced issue of "device tore tissue" could not be confirmed.A definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The size of tissue sample or biopsy to be excised can be controlled by how the user handles the forceps.If excessive pressure was applied during advancement into the tissue or during handle manipulation, this could have contributed to the reported observation.The instructions for use direct the user to advance the forceps into the tissue at the desired biopsy site.Then the user is instructed to close the forceps around the tissue while using slight pressure on the handle.The user is instructed to "maintain gentle handle pressure to keep cups closed and gently withdraw forceps from site." instructions for use warning: "these single-use forceps should only be used to biopsy tissue where possible bleeding or hemorrhage will not present a danger for patients.Adequate plans for management of potential bleeding or hemorrhage and appropriate airway management should be in place." the instructions for use lists potential complications as: "those associated with gastrointestinal endoscopy include but are not limited to: perforation, bleeding or hemorrhage, aspiration, fever, infection, allergic reaction to medication, hypotension, respiratory depression or arrest, cardiac arrhythmia or arrest." prior to distribution, all captura biopsy forceps with spike are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA BIOPSY FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5471135
Report Number1037905-2016-00045
Device Sequence Number230371
Product Code FCL
UDI-Device Identifier00827002315853
UDI-Public(01)00827002315853(17)181215(10)W3660928
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4-230SP-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/04/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/01/2016
Supplement Report FDA Received Date12/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age14 YR